Indiana, 2003

Flooding in Indiana, July 5 to 28, 2003

July 5 to 28, 2003 · NWS IND · 6 events in 6 counties and zones

Numerous thunderstorm complexes marched across the northern half of the Indianapolis CWA starting on the evening of July 4th. The storms gradually started effecting southern areas of the CWA as well.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6.5 million
Crop damage
$43 million
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Numerous thunderstorm complexes marched across the northern half of the Indianapolis CWA starting on the evening of July 4th. The storms gradually started effecting southern areas of the CWA as well. The onlslaught of periodic heavy rain didn't end until the 11th. This caused major flooding major flooding all along the Wabash River. For the month of July, this type of flooding was likely unprecedented from Lafayette to Vincennes. For a more devasting flood later in the agricultural season, one must go back to August 1875.Location: FS in feet: Crest in feet: Date:Lafayette 11.0 25.05 7/10Covington 16.0 28.92 7/11Montezuma 14.0 30.35 7/12Clinton 18.0 29.50 7/13Terre Haute 14.0 25.09 7/13Hutsonville 16.0 25.90 7/17Riverton 15.0 23.73 7/17Vincennes 17.5 24.10 7/18

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 5, 3:35 AM EST, 10 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 3:35 AM EST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
335 AM EST SAT JUL 5 2003

STATIONARY FRONT ACROSS NORTHERN INDIANA. FLOW OF MOIST AIR WILL
CONTINUE INTO AREA. MAJOR PROBLEM WILL BE FLOODING. AREAS ACROSS
NORTH CENTRAL INDIANA HAVE RECEIVED OVER 4 INCHES OF RAIN OVERNIGHT.
THE FRONT WILL CONTINUE OVER THE AREA TODAY. A S/W WILL MOVE DOWN
FRONT THIS AFTERNOON. LI DROP TO -6 TO -7. SHOWERS AND TSTMS OVER E
CENTRAL INDIANA WILL CONTINUE THROUGH THE MORNING. LIKELY TSTMS OVER
THE N THIS AFTERNOON. DUE TO THE RAIN THEY HAD AND ANY TSTMS THIS
AFTERNOON MAY HAVE HVY RAIN WILL ISSUE A FLOOD WATCH FOR THE NRN
THIRD OF CWA TDA. SCATTERED TSTMS CENTRAL WITH CHANCE S. DUE TO THE
RAIN AND MORE CLOUD COVER WILL LOWER TEMPS SOME.

UNSTABLE AIR WILL REMAIN OVER AREA TONIGHT. WILL CONTINUE WITH
SCATERED TSTMS. GUIDANCE TEMPS LOOK GOOD.

THE SCATTERED TSTMS WILL CONTINUE OVER AREA ON SUNDAY WITH THE FRONT
AND MOIST AIR REMAINING OVER AREA. LOWER GUIDANCE TEMPERATURES LOOK
OK. WILL CONTINUE THE RAIN INTO THE EVE SUNDAY NIGHT.

.IND...FLOOD WATCH NORTHERN THIRD OF CWA TODAY.

HAINES
Hazardous weather outlook, Jul 5, 10:53 AM EST, 2 hours 51 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1053 AM EST SAT JUL 5 2003

...FLOOD WATCH NORTH THIRD OF CENTRAL INDIANA UNTIL 500 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP OVER MUCH OF CENTRAL INDIANA THIS
AFTERNOON AND CONTINUE INTO TONIGHT. HEAVY RAIN MAY FALL OVER THE
NORTH HALF OF THE AREA THIS AFTERNOON AND TONIGHT. THUNDERSTORMS
COULD PRODUCE DAMAGING WINDS OVER ALL BUT THE FAR SOUTH PART OF
CENTRAL INDIANA THIS AFTERNOON AND EVENING.

HEAT INDEXES WILL REACH 95 TO 100 THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE STORMS WILL BE POSSIBLE ON SUNDAY. THERE WILL BE A CHANCE OF
THUNDERSTORMS TUESDAY AND WEDNESDAY.

HEAT INDEXES WILL REACH 95 TO 100 SUNDAY AND MONDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT FLOODING TODAY AND TONIGHT.
SPOTTERS MAY BE ACTIVATED FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...AND ALSO ON SUNDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

In the hours before

Local storm report, Jul 5, 9:50 AM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0950 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    2 SW KOKOMO               IN   9.75 IN HEAVY RAIN
07/04/03   HOWARD                         24 HOUR AMT ENDING AT 7 AM

CET
Local storm report, Jul 5, 9:50 AM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0950 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    2 SW KOKOMO               IN   9.75 IN HEAVY RAIN
07/05/03   HOWARD                         24 HOUR AMT ENDING AT 7 AM

...CORRECTION TO TIME/DATE OF EVENT...
CET
Special weather statement, Jul 5, 9:50 AM EST, 3 hours 54 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-052200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
950 AM EST SAT JUL 5 2003

...HOT AND HUMID CONDITIONS TO PERSIST THROUGH THE WEEKEND...

TEMPERATURES IN THE LOW 90S WILL CONTINUE THROUGH THE HOLIDAY
WEEKEND.  HIGH TEMPERATURES COMBINED WITH HIGH HUMIDITIES WILL
PRODUCE HEAT INDICIES OF 5 TO 100.  SCATTERED THUNDERSTORMS MAY
PROVIDE TEMPORARY RELIEF FROM THE HEAT BUT TEMPERATURES WILL
QUICKLY REBOUND AFTER THE STORM HAS PASSED.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS WEEKEND PLEASE KEEP
THE FOLLOWING SAFETY TIPS IN MIND...

AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY.  YOUR BODY
CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION.

DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION.  ALCOHOLIC AND
CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR
BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR STROKE.

WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING CLOTHING.

WEAR A HAT TO SHIELD YOURSELF FROM THE SUN.

USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND FORECAST
INFORMATION.

SALLY
Local storm report, Jul 5, 9:52 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0952 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 AM    FLORA                     IN   6.25 IN HEAVY RAIN
07/05/03   CARROLL                        24 HOUR AMT ENDING AT 7AM

CET
Local storm report, Jul 5, 11:16 AM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1116 AM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    4 ENE TIPTON              IN   WIND DAMAGE
07/04/03   TIPTON                         ROOF OFF
                                          HOUSE...SHEDS/SILO AND
                                          SEVERAL TREES DOWN

CET
Local storm report, Jul 5, 12:47 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1247 PM EST SAT JUL 05 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    KOKOMO                    IN   FLOOD
07/05/03   HOWARD                         DOWNTOWN FLOODED ALONG
                                          WILDCAT CREEK

CET

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Tippecanoe

When
July 5, 1:44 PM EST to July 26, 5:30 AM EST
Where
Tippecanoe forecast zone
Property damage
$2.0 million
Crop damage
$8.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flood, Warren

When
July 6, 8:16 AM EST to July 26, 5:48 PM EST
Where
Warren forecast zone
Property damage
$1.0 million
Crop damage
$7.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Flood, Fountain

When
July 6, 8:16 AM EST to July 26, 5:48 PM EST
Where
Fountain forecast zone
Property damage
$1.0 million
Crop damage
$7.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Flood, Vermillion

When
July 6, 8:16 AM EST to July 28, 7:37 AM EST
Where
Vermillion forecast zone
Property damage
$500,000
Crop damage
$8.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Parke

When
July 6, 8:16 AM EST to July 28, 7:37 AM EST
Where
Parke forecast zone
Property damage
$1.0 million
Crop damage
$7.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Vigo

When
July 7, 1:30 PM EST to July 28, 6:00 PM EST
Where
Vigo forecast zone
Property damage
$1.0 million
Crop damage
$6.0 million
Reported by
OFFICIAL NWS OBS.
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373552, 5373553, 5373554, 5373555, 5373556, 5373557.